- Harvard Health Blog - http://www.health.harvard.edu/blog -

Probiotics may help prevent diarrhea due to antibiotic use

Posted By Howard LeWine, M.D. On May 9, 2012 @ 2:33 pm In Digestive Disorders,Drugs and Supplements,Medical Research | Comments Disabled

Eating yogurt or taking a so-called probiotic when you have to take antibiotics may help prevent the diarrhea that often accompanies antibiotic treatment.

That’s the conclusion of a study just published in the Journal of the American Medical Association. A team of California-based researchers combined the results of 63 randomized trials pitting probiotics versus placebo among almost 12,000 men and women taking antibiotics. Those who took antibiotics plus probiotics were 42% less likely to develop diarrhea as those who got the placebo.

About one in three people who take antibiotics develop diarrhea. The symptoms usually start on the last day or two of antibiotic therapy, or a day or so after it has ended. The diarrhea is usually mild, with two to four loose stools per a lasting for a couple days. In most cases, it gets better quickly without treatment. That said, antibiotic-associated diarrhea makes some people very sick. The most severe form, called C. difficile colitis, can be life threatening.

Probiotics are live bacteria, yeast, and other microbes thought to be beneficial to human health. They’ve been widely promoted as a way to keep your body in balance. The evidence for many of these claims is slim. Perhaps the strongest evidence a benefit of probiotics is for antibiotic-associated diarrhea.

Antibiotics upset intestinal balance

Thousands of species of bacteria, yeast, and other microorganisms live on our skin, in our intestines, and on other body surfaces. They’re known as our “normal flora.” When it is in balance, these microbes stay put and many of them contribute to good health. Bacteria in the gut, for example, help break down food.

Antibiotics kill these “good” microbes along with bacteria that are causing an infection. This upsets the balance of the normal flora in the intestines. The result is often loose, watery stools known as antibiotic-associated diarrhea.

The idea behind using probiotics is that they may help populations of good bacteria recover more quickly and restore order to the intestines. There’s no good evidence that probiotics are helpful in otherwise healthy people. But earlier research has suggested they can be helpful in:

  • treating recurrent or persistent C. difficile colitis, when repeated courses of other therapies have not been successful
  • preventing complications from pancreatitis
  • decreasing persistent or recurring vaginal yeast infections

Not a cure-all

Although the results of this study sound impressive, I won’t be recommending probiotics every time I write a prescription for antibiotic. But I will advise some of my patients to try a probiotic. They include:

  • people who have had antibiotic-associated diarrhea in the past. This is especially true for those that have had a C. difficile infection.
  • people who must take antibiotics for more than 10 days. (Other doctors might use more than 5 days).
  • people who have switched from one antibiotic to another over a relatively short period of time.

The researchers were not able to answer two very important questions:

  • Which probiotics are the most effective in preventing and treating antibiotic associated diarrhea?
  • Which antibiotics are more likely to cause diarrhea?

The medical bottom line

Antibiotics are wonderful medicines. But this study of probiotics and many other studies show they also have a dark side. The best way to avoid antibiotic-associated diarrhea is to limit your use of antibiotics. For example, you likely don’t need an antibiotic for an uncomplicated ear or sinus infection or bronchitis. Most often the culprits are viruses, which don’t respond to antibiotics anyway.

The best way to keep your normal flora in balance is to only take antibiotics when necessary.

Related Information: Better Bladder and Bowel Control


Article printed from Harvard Health Blog: http://www.health.harvard.edu/blog

URL to article: http://www.health.harvard.edu/blog/probiotics-may-help-prevent-diarrhea-due-to-antibiotic-use-201205094664

Copyright © 2010 Harvard Health Publications Blog. All rights reserved.